New Cipro Tendon Rupture Black Box Warning
On July 8, 2008, the Food and Drug Administration (“FDA”) issued a health alert requiring Cipro’s manufacturer, and the makers of other fluoroquinolone microbial drugs, to add a warning to the antibiotics’ prescribing information about the increased risk of developing tendinitis and tendon rupture in patients taking fluoroquinolones. Besides Cipro, the following antibiotics will now have to carry a black box warning about the risks of tendon injuries and tendon ruptures:
- Penetrex (Enoxacin, made by Aventis)
- Tequin (Gatifloxacin, made by Bristol-Myers Squibb)
- Levaquin (Levofloxacin, made by Ortho-McNeil)
- Maxaquin (Lomefloxacin, made by Unimed)
- Avelox (Moxifloxacin, made by Bayer)
- Noroxin (Norfloxacin, made by Merck)
- Floxin (Ofloxacin, made by Daiichi-Sankyo)
Dangerous Drug Alert
The recent FDA health alert regarding Cipro and tendon ruptures was issued in response to a lawsuit filed against the FDA in January 2008. The lawsuit, filed by a consumer advocacy group called Public Citizen, requested a court compel the FDA to order Cipro’s maker to include a warning on the Cipro label regarding the risk of tendon ruptures and other tendon injuries. According to the lawsuit, tendon ruptures linked to antibiotics, like Cipro, continue to occur at a disturbing rate. Additionally, the lawsuit alleged that many tendon ruptures could be prevented if doctors and patients were aware of the early warning signs associated with tendon ruptures.
How Cipro Causes Tendon Ruptures
Cipro weakens tendons which, in rare cases, can rupture under physical stress and require surgery and months of rehabilitation. Tendons subjected to heavy stress, such as the Achilles’ tendon, shoulder rotator cuff, and tendons supporting the knee and attached to the quadriceps, are most at risk of tendon ruptures. In addition, runners, weight-lifters, and any athletes or workers who put a lot of pressure and strain on their joints, face an increased risk of suffering from tendon ruptures when taking Cipro.
Typically, tendon ruptures occur near the end of 7 or 14 day courses of Cipro treatment, but tendon ruptures may also occur after Cipro treatment has been completed. Bayer, the German company that manufacturers Cipro, argues that Cipro is safe because, out of the more than 100 million Cipro prescriptions written in the U.S. between 1989 and 1999, only 100 cases of tendon ruptures were reported in medical journals. However, the incidence of tendon ruptures in Cipro patients taking a 60-day dosage has not yet been studied.
Injured by Cipro?
If you or a loved one took Cipro and experienced a serious side effect, such as a tendon rupture, contact us today as you may be entitled to compensation for your injuries.